Thunderstorm Wind, De Kalb
- When
- May 24, 6:15 PM CST
- Where
- De Kalb County, Malta
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.930, -88.870
Wind gusts estimated to 60 mph.
Severe thunderstorms moved across parts of north central Illinois producing wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Severe thunderstorms moved across parts of north central Illinois producing wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 24, 5:45 PM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 645 PM CDT THU MAY 24 2007 .DISCUSSION... 435 PM CDT WIND ADVISORY POSTED FOR CWA THRU 8 PM. INTENSE SFC HEATING WITH MSTLY CLR SKY AND DRY GROUND HAS RESULTED IN WELL MIXED BL WITH DRY ADIABATIC LAPSE RATE UP TO 1.5KM. HAS ALLOWED STRONG 40-45KT NEAR UNIDIRECTIONAL S-SSW FLO AHEAD OF APPROACHING CDFNT TO MIX DOWN RESULTING IN SOME TREE AND POWER LINE DAMAGE. PASSAGE OF PEAK HEATING DURG LATE AFTERNOON WILL RESULT IN A SMALL DECREASE IN SFC WNDS GOING INTO EARLY EVE...THO WILL STILL BE QUITE WINDY TIL SUNSET. COLD FRONT CURRENTLY EXTENDS FROM NW WI ACROSS EXTREME SE MN INTO EASTERN IA WITH A STRIP OF UPPER 50 TO MID 60 SFC DEW POINTS RIGHT AHEAD OF THE FRONT. DEW POINTS ACROSS EASTERN PORTION OF CWA HAVE DROPPED BACK INTO THE 40S WITH DEEP MIXING OF DRY AIR ALOFT. DRY AIR HAS RESULTED IN ONLY A NARROW RIBBON OF PRE FRONTAL INSTABILITY. THO STRONG WINDS THEY ARE PARALLEL TO THE BOUNDARY SO LITTLE IN THE WAY OF LO LVL CONVERGENCE. NORTHERN PORTION OF CDFNT SHUD PUSH FURTHER E INTO THE WESTERN GRTLKS THIS EVE AS THE SHRTWV TROF CONTS TO LIFT NEWRD OUT OF THE CENTRAL PLAINS. THIS SHUD RESULT IN BETTER CONVERGENCE INTO THE BNDRY LATER THIS EVE BUT WITH PK HEATING PAST AND MOISTURE LACKING THE COVERAGE WILL BE LIMITED SO ONLY CHANGE TO LOWER END LIKELY POP VALUES FOR TONIGHT. WITH MID LVL TROF LIFTING INTO ONTARIO DURING FRI MORNING THE MORE SOUTHERN PORTION OF THE CDFNT BECOMES STATIONARY ACROSS CENTRAL IL AND NORTHERN IN. BOUNDARY WILL PROVIDE A FOCUS FOR TSRA WITH HEATING DURG FRI AS DWPTS POOL TO ITS SOUTH. NEXT DISTURBANCE TO AFFECT AREA CURRENTLY DROPPING INTO THE NORTHERN RCKYS. THUS SHRTWV FCST TO TURN MORE EASTERLY DURG FRI AND MOVE ACROSS THE DKTS FRI NIGHT WITH ACCOMPANYING SFC CYCLOGENESIS. STATIONARY FRONT STRARTS TO RETURN NWRD AS THE SYSTEM APPROACHES THE UPPER MIDWEST. GOOD FEED OF GULF MOISTURE ACROSS THE SRN PLAINS BACK ACROSS THE MID MS VALLEY AND UPPER MIDWEST BY SAT ON BACK SIDE OF SFC HI CENTERED OVER THE CAROLINA COAST AND AHEAD OF SFC LOW MOVING ACROSS MN. TSRA CHANCES INCREASE DURG SAT INTO SAT NIGHT WITH THE INCREASED INSTABILITY AHEAD OF THE NEXT APPROACHING CDFNT. THREAT OF TSRA AND SHRA CONT INTO SUN FOR SERN 2/3RDS OF FA AS THIS FRONT ALSO EXPECTED TO SLOW DOWN AS INTO MOVES ACROSS THE REGION WITH THE MAIN SYSTEM LIFTING INTO SW ONT. BNDRY TO EVENTUALLY WORK ITS WAY THRU THE FA BY SUN NIGHT. FOLLOWED HPC LEAD OF FAVORING ECMWF SOLUTION FOR MEMORIAL DAY WITH SFC RIDGE BUILDING TO THE REGION THUS DRY FCST. TRS && .FIRE WEATHER... 435 PM CDT STRONG MIXING HAS LOWERED SFC DEW POINTS INTO THE 40S ACROSS NE IL AND NW IN. SOME SITES REPORTING SUB 40 DEG DWPTS BUT QUESTIONABLE AS SEVERAL DEG BLO SURROUNDING SITES. WITH TEMPS IN 85 TO 90 DEG RANGE RH VALUES AROUND RED FLAG THRESHOLD WITH STRONG WINDS OCCURING. HIGHER DEW POINTS STARTING TO SPREAD BACK IN FROM CENTRAL IL SO RH VALUES WILL ALSO BE RISING A BIT. TRS && .AVIATION... 645 PM CDT 00Z TAFS...SEVERAL ISSUES AFFECTING AVIATION OPERATIONS THIS EVENING. THE INITIAL AND ONGOING CONCERN IS WINDS. WITH THE APPROACHING FRONTAL TROUGH AND THE HIGH PRESSURE SITTING OFF THE MID ATLANTIC COAST...WINDS REMAIN STRONG AND GUSTY...WITH DIRECTION VEERING SLIGHTLY MORE SWLY. STRONG WINDS WILL CONTINUE UNTIL AFTER THE FRONTAL PASSAGE. LATEST TIMING OF FRONTAL MOVEMENT SUGGESTS THAT THE FRONT WILL PASS THROUGH THE TAF SITES A LITTLE LATER THAN PREVIOUSLY ANTICIPATED...SO HAVE MOVE BACK THE TIMING OF THE WIND SHIFT ASSOCIATED WITH THE FROPA ABOUT 2 HOURS. WITH THE PASSAGE OF THE FRONT...SHRA/TSRA STILL REMAIN A CONCERN. BUT LATEST RADAR IMAGERY SHOWS THAT THE PCPN HAS BECOME MORE SCATTERED WITH THE MAIN AREAS OF TS EITHER WELL NORTH OR WELL SOUTH OF THE LOCAL TAF AREA. THERE IS STILL A CHANCE OF SOME ISOL TS AND SCT SHRA...BUT GIVEN THE SCT NATURE OF THE SHRA...THE LIKELIHOOD OF TS AT THE INDIVIDUAL TAF SITES IS SMALL. THUS...WILL CONTINUE THE VCTS GROUPS AND HAVE ADDED A TEMPO SHRA FOR SCT SHOWERS. FOLLOWING THE FRONTAL PASSAGE...HIGH PRESSURE WILL BUILD OVER THE REGION AND WINDS WILL GO LIGHT AND VARIABLE DURING THE MORNING HOURS. UNDER CLEAR SKIES AND LIGHT PRESSURE GRADIENT...LAKE BREEZE DEVELOPMENT IS LIKELY TOMORROW AFTERNOON. HAVE TIMED THE LAKE BREEZE FOR AROUND 18Z. THIS MIGHT BE A LITTLE EARLY...BUT SFC WARMING UNDER CLEAR SKIES SHOULD BE RAPID AND HELP ACCELERATE THE LAKE BREEZE. KREIN && .MARINE DISCUSSION REGARDING 300 PM LAKE MICHIGAN FORECAST... 245 PM CDT A LOW PRESSURE AREA OVER WESTERN WISCONSIN WILL DEEPEN AS IT MOVES ACROSS WESTERN ONTARIO...TO NEAR JAMES BY FRIDAY MORNING. A COLD FRONT ASSOCIATED WITH THIS LOW WILL SWEEP ACROSS LAKE MICHIGAN BY MIDNIGHT TONIGHT SHIFTING WINDS FROM SOUTH TO THE WEST AND NORTHWEST. A HIGH PRESSURE RIDGE WILL MOVE OVER THE LAKE ON FRIDAY BEFORE YET ANOTHER LOW PRESSURE FORMS OVER THE DAKOTAS FRIDAY NIGHT...THEN MOVES TO NEAR THUNDER BAY ONTARIO BY SATURDAY EVENING...WITH THE ASSOCIATED COLD FRONT MOVING ACROSS THE WESTERN GREAT LAKES EARLY SUNDAY. FOR THE IL AND IN NEARSHORES...WIND SPEEDS WILL BE CLOSER TO INLAND SPEEDS. MARINE LAYER INVERSION HAS BEEN PUSHED OFF THE WINDWARD SHORE SO SURFACE WINDS MAY REACH 30 KNOTS FROM THE SOUTH AND SOUTHWEST. A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT INTO THIS EVENING AS A RESULT. FOR LACK OF FETCH ON THE SOUTH END HOWEVER...WAVES WILL BE RATHER SMALL. MERZLOCK && .LOT WATCHES/WARNINGS/ADVISORIES... .IL...WIND ADVISORY TO 01Z FRI. .IN...WIND ADVISORY TO 01Z FRI. .LM...SCA TO 09Z FRI. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 430 PM CDT THU MAY 24 2007 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-250930- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 PM CDT THU MAY 24 2007 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT THERE IS A WIND ADVISORY FOR THE ENTIRE AREA UNTIL 8 PM CDT. SOME OF THE WIND GUSTS COULD CAUSE MINOR DAMAGE TO TREES AND MAY MAKE DRIVING DIFFICULT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT WEST OF A LINE FROM POPLAR GROVE ILLINOIS TO SUBLETTE ILLINOIS. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS. THUNDERSTORMS ARE LIKELY LATE TONIGHT THROUGH EARLY FRIDAY MORNING. EXTREMELY DRY CONDITIONS WILL PERSIST ACROSS THE AREA THROUGH EARLY THIS EVENING. GUSTY WINDS...LOW HUMIDITY AND DRY FUELS WILL LEAD TO A HIGH FIRE DANGER UNTIL RAIN ARRIVES THIS EVENING. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SOUTH OF THE KANKAKEE RIVER ON FRIDAY. THEN...THUNDERSTORMS WILL BE POSSIBLE SATURDAY INTO SUNDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY. THE GREATEST CHANCE OF THUNDERSTORMS WILL BE ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-766-250930- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 430 PM CDT THU MAY 24 2007 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS THROUGH VERY EARLY FRIDAY MORNING. THUNDERSTORMS ARE LIKELY LATE TONIGHT THROUGH EARLY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY INTO SUNDAY...AND AGAIN MONDAY INTO TUESDAY. THUNDERSTORMS WILL BE POSSIBLE SATURDAY INTO SUNDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY. THE GREATEST CHANCE OF THUNDERSTORMS WILL BE ON WEDNESDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
141 PM CDT THU MAY 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM NON-TSTM WND DMG WEST CHICAGO 41.89N 88.22W
05/24/2007 DUPAGE IL EMERGENCY MNGR
70 FOOT TALL TREE BLEW ON TOP OF TRUCK
1231 PM TSTM WND DMG 3 S HUNTLEY 42.12N 88.42W
05/24/2007 KANE IL TRAINED SPOTTER
SOME POWER LINES DOWN IN MCHENRY COUNTY ALONG THE KANE
COUNTY BORDER.
&&
HALBACHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
218 PM CDT THU MAY 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM NON-TSTM WND DMG PLAINFIELD 41.62N 88.20W
05/24/2007 WILL IL EMERGENCY MNGR
2 FOOT DIAMETER TREE DOWN AT BARTLETT AVE AND LOCKPORT ST
&&
CGITROPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
233 PM CDT THU MAY 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM NON-TSTM WND DMG BENSENVILLE 41.96N 87.94W
05/24/2007 DUPAGE IL AIRPLANE PILOT
BENSENVILLE FIRE DEPT DISPATCHED TO REPORT OF DOWNED POLE
WITH BLOWN TRANSFORMER
&&
CGITROPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT THU MAY 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM NON-TSTM WND DMG 3 S HUNTLEY 42.12N 88.42W
05/24/2007 KANE IL TRAINED SPOTTER
SOME POWER LINES DOWN IN MCHENRY COUNTY ALONG THE KANE
COUNTY BORDER.
0112 PM NON-TSTM WND DMG BENSENVILLE 41.96N 87.94W
05/24/2007 DUPAGE IL LAW ENFORCEMENT
BENSENVILLE FIRE DEPT DISPATCHED TO A DOWNED POLE AND
BLOWN TRANSFORMER
0112 PM NON-TSTM WND DMG BENSENVILLE 41.96N 87.94W
05/24/2007 DUPAGE IL AIRPLANE PILOT
BENSENVILLE FIRE DEPT DISPATCHED TO REPORT OF DOWNED POLE
WITH BLOWN TRANSFORMER
0205 PM NON-TSTM WND DMG PLAINFIELD 41.62N 88.20W
05/24/2007 WILL IL EMERGENCY MNGR
2 FOOT DIAMETER TREE DOWN AT BARTLETT AVE AND LOCKPORT ST
0215 PM NON-TSTM WND DMG WHEATON 41.86N 88.11W
05/24/2007 DUPAGE IL LAW ENFORCEMENT
2 1/2 FOOT DIAMETER TREE DOWN WITH HALF OF TREE ON HOUSE
&&
CGITROPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
507 PM CDT THU MAY 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM NON-TSTM WND DMG PALATINE 42.11N 88.04W
05/24/2007 COOK IL PUBLIC
ONE INCH TREE LIMBS BLOWN DOWN IN PALATINE ILLINOIS
&&
BWILSONPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
658 PM CDT THU MAY 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM NON-TSTM WND DMG ELGIN 42.04N 88.29W
05/24/2007 KANE IL PUBLIC
POWER LINES DOWN ON WEST SIDE OF TOWN DUE TO HIGH WINDS
0355 PM NON-TSTM WND DMG PALATINE 42.11N 88.04W
05/24/2007 COOK IL PUBLIC
ONE INCH TREE LIMBS BLOWN DOWN IN PALATINE ILLINOIS
0500 PM NON-TSTM WND GST STREAMWOOD 42.02N 88.17W
05/24/2007 E60.00 MPH COOK IL PUBLIC
60 MPH WIND GUST CAUSING SEVERAL LARGE TREE LIMBS TO FALL
WITH ONE LARGE TREE SPLIT IN HALF
&&
CGITROThe Chicago radar (KLOT), 75 km away, was scanning. The volume nearest the first event began at 00:13 UTC.
5 thunderstorm wind. Local standard time, as filed.
Wind gusts estimated to 60 mph.
Tree limbs were blown off an Oak tree.
Wind gusts estimated to 65 mph.
A tree was uprooted.
Wind gusts estimated to 65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34813, 34811, 34814, 34812, 34815.